Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Jacksonville, FL

May 18, 2014Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 18, 2014, 9:55 PM EDT for Wayne County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2014, 9:55 PM EDT (01:55 UTC)
Expired
May 18, 2014, 10:30 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 113 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:55 PM EDTHAIL 1.55 S Odum, GARECEIVED PHOTOS OF LARGE HAIL ESTIMATED AT AN INCH AND A HALF IN DIAMETER OFF OF OLD SPIVEY ROAD.
May 18, 10:00 PM EDTHAIL 1.51 S Jesup, GAHALF DOLLAR TO PING PONG SIZED HAIL IN THE JESUP GA AREA AROUND 10 PM. REPORT RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2014-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2014-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS52 KJAX 190155
SVRJAX
GAC305-190230-
/O.NEW.KJAX.SV.W.0049.140519T0155Z-140519T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 PM EDT SUN MAY 18 2014

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1030 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ODUM...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCREVEN...JESUP AND GARDI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

&&

LAT...LON 3152 8165 3150 8164 3135 8177 3136 8181
      3135 8186 3140 8203 3146 8206 3147 8207
      3157 8214 3160 8213 3173 8202
TIME...MOT...LOC 0155Z 307DEG 23KT 3160 8199

$$

ALLEN
2 follow-up statements
860 
WWUS52 KJAX 190214
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1014 PM EDT SUN MAY 18 2014

GAC305-190230-
/O.CON.KJAX.SV.W.0049.000000T0000Z-140519T0230Z/
WAYNE GA-
1014 PM EDT SUN MAY 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHERN WAYNE COUNTY...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BROADHURST...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROADHURST AND GARDI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

&&

LAT...LON 3150 8165 3135 8177 3135 8178 3136 8180
      3135 8184 3135 8188 3138 8195 3153 8207
      3164 8190
TIME...MOT...LOC 0215Z 322DEG 14KT 3151 8192

$$

ALLEN
038 
WWUS52 KJAX 190224
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1024 PM EDT SUN MAY 18 2014

GAC305-190234-
/O.EXP.KJAX.SV.W.0049.000000T0000Z-140519T0230Z/
WAYNE GA-
1024 PM EDT SUN MAY 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY WILL
EXPIRE AT 1030 PM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3150 8165 3135 8177 3135 8178 3136 8180
      3135 8184 3135 8188 3138 8195 3153 8207
      3164 8190
TIME...MOT...LOC 0224Z 322DEG 14KT 3145 8185

$$

ALLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:14 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 18, 8:14 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
814 PM EDT SUN MAY 18 2014

.UPDATE...
A WEAKENING FRONTAL BOUNDARY CONTINUES TO HOVER ACROSS SOUTHEAST
GEORGIA ALONG/JUST NORTH OF THE ALTAMAHA RIVER. WIDELY SCATTERED
STORMS HAVE FORMED NEAR THE BOUNDARY...AND WILL CONTINUE MAINLY
ISOLATED POPS FROM A HAZELHURST/BAXLEY/JESUP/BRUNSWICK LINE
THROUGH THIS EVENING...DIMINISHING OVERNIGHT. AREAS FURTHER SOUTH
WILL SEE MOSTLY CLEAR SKIES. LOWS TNGT WILL RANGE FROM THE UPPER 50S
TO LOWER 60S INLAND...WITH MID/UPPER 60S CLOSER TO THE COAST.

&&

.AVIATION...
VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS...WITH SOME MVFR
AT GNV/VQQ LATE OVERNIGHT.

&&

.MARINE...
BENIGN CONDITIONS WILL CONTINUE TNGT...WITH ONSHORE WINDS AND SEAS
INCREASING MONDAY AND TUESDAY AS BACKDOOR COLD FRONT PUSHES ACROSS
THE WATERS.

RIP CURRENTS: LOW RISK TONIGHT...BECOMING MODERATE MONDAY AS ONSHORE
FLOW INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  59  80  59  84 /  10  20  20   0
SSI  65  76  65  78 /  20  20  10  10
JAX  62  82  63  82 /  10  10  10  10
SGJ  66  80  67  79 /   0  10  10  10
GNV  59  86  62  85 /   0  10  10   0
OCF  59  86  63  86 /   0  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/STRUBLE/GUILLET
Hazardous weather outlook, May 18, 5:35 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT SUN MAY 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
535 PM EDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

AN APPROACHING COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO
SOUTHEAST GEORGIA THROUGH THIS EVENING.

RIVER FLOODING WILL CONTINUE ON THE SANTA FE RIVER BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED AFTERNOON STORMS ARE POSSIBLE ON MONDAY AS A FRONT
WASHES OUT ACROSS THE AREA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON MONDAY AND
TUESDAY AS THE ONSHORE FLOW INCREASES AGAIN.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE RIVER
BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 18, 8:18 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT SUN MAY 18 2014

GAZ133-135-190115-
APPLING-JEFF DAVIS-
818 PM EDT SUN MAY 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 915 PM
EDT...

AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTH OF HAZLEHURST...MOVING
SOUTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH...BAXLEY AND
SURRENCY THROUGH 915 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING
MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3194 8233 3195 8228 3191 8222 3191 8213
      3189 8213 3190 8211 3187 8210 3183 8205
      3180 8211 3177 8209 3177 8213 3165 8214
      3180 8255 3190 8271 3197 8254 3195 8249
      3198 8248
TIME...MOT...LOC 0017Z 297DEG 28KT 3209 8266

ALLEN
Local storm report, May 18, 9:14 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
914 PM EDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             6 NNE BAXLEY            31.85N 82.32W
05/18/2014  E0.88 INCH       APPLING            GA   EMERGENCY MNGR

            EMERGENCY MANAGER RECEIVED REPORT OF NICKLE-SIZED HAIL.

&&

KGUILLET
Local storm report, May 18, 9:19 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 PM EDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             7 N BAXLEY              31.86N 82.33W
05/18/2014  E0.50 INCH       APPLING            GA   EMERGENCY MNGR

            EMA REPORTED QUARTER INCH TO HALF INCH SIZE HAIL OFF
            SPRING BRANCH ROAD.

&&

KGUILLET
Local storm report, May 18, 9:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 PM EDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             NNE SURRENCY            31.73N 82.20W
05/18/2014  E1.00 INCH       APPLING            GA   PUBLIC

            PUBLIC REPORTED QUARTER-SIZED HAIL.

&&

KGUILLET

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:18 PM EDTSpecial Weather StatementJAXAppling57 min
May 18, 8:26 PM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis49 min
May 18, 9:12 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne48 min
May 18, 9:17 PM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis43 min
May 18, 9:29 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis46 min
May 18, 10:29 PM EDTSpecial Weather StatementJAXWayne46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.